Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2016, 4:55 PM EDT for Cheboygan County, Emmet County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 4:55 PM EDT (20:55 UTC)
- Expired
- May 26, 2016, 5:28 PM EDT
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
861
WUUS53 KAPX 262055
SVRAPX
MIC031-047-262200-
/O.NEW.KAPX.SV.W.0005.160526T2055Z-160526T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHEBOYGAN COUNTY IN NORTHERN MICHIGAN...
SOUTHEASTERN EMMET COUNTY IN NORTHERN MICHIGAN...
* UNTIL 600 PM EDT
* AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
ALANSON...OR 7 MILES WEST OF INDIAN RIVER...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHEBOYGAN...INDIAN RIVER...ALOHA...ALANSON...BURT LAKE...
ALOHA STATE PARK...BLACK LAKE...MULLET LAKE...BRUTUS...ALVERNO...
NINE MILE POINT...TOPINABEE...CHEBOYGAN STATE PARK AND RIGGSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4562 8420 4562 8425 4550 8424 4549 8425
4537 8482 4549 8485 4572 8436 4564 8419
TIME...MOT...LOC 2054Z 238DEG 29KT 4544 8476
HAIL...0.75IN
WIND...60MPH
$$
SMD1 follow-up statement
723
WWUS53 KAPX 262128
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EDT THU MAY 26 2016
MIC031-047-262138-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-160526T2200Z/
CHEBOYGAN MI-EMMET MI-
528 PM EDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEBOYGAN AND
SOUTHEASTERN EMMET COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4562 8420 4562 8425 4550 8424 4549 8425
4537 8482 4549 8485 4572 8436 4564 8419
TIME...MOT...LOC 2125Z 238DEG 29KT 4559 8443
$$
SMDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:44 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 26, 2:44 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 244 PM EDT THU MAY 26 2016 .SHORT TERM...(This evening and overnight) Issued at 244 PM EDT Thu May 26 2016 Morning low clouds have mixed into a sct/bkn CU deck across our CWA this afternoon...with some additional cirrus still drifting overhead. Instability is still in the process of recovering in response to diurnal heating aided by the development of significant breaks in the low clouds. Latest NAM12 boosts MUCAPES to near 3000 J/kg later this afternoon...while the RAP13 comes in with a slightly more modest 2000 J/kg. Both quickly diminish instability with sunset as would be expected with mainly diurnally-driven convective situation. Both directional and speed shear strengthen during this time as well along the warm front...which will certainly aid in the organization of any convection that does develop. Speed shear is a bit stronger than direction...so at this point...expect the main severe wx threat will be strong/damaging winds. In agreement with latest day 1 SPC outlook...any severe threat should be marginal... with the potential for isold winds gusts to 60 mph and hail around an inch in diameter. With respect to POPs...Will certainly keep chance pops in the forecast thru this evening...especially across North Central and NE Lwr Michigan where highest instability will likely develop. Convection will steadily diminish in both areal coverage and intensity with sunset and loss of diurnal instability. Cannot completely rule out the slight chance of a shower or thunderstorm during the remainder of the night...thus have kept a slight chance in the overnight forecast. Expect areas of fog will again develop within the soupy airmass...further reinforced by late afternoon/evening precip. Should be a relatively mild night...with overnight lows falling into the mid 50s across Ern Upr Michigan and to a degree or two either side of 60 across Nrn Lwr Michigan. .LONG TERM...(Friday through Thursday) Issued at 244 PM EDT Thu May 26 2016 Friday through Sunday...The holiday weekend is shaping up to be very summer-like, complete with warm and humid conditions and afternoon and evening convection. At upper levels...500mb ridge in place over the Great Lakes to end the work week, will slowly strengthen through the first half of the weekend as an upper trough organizes over the central Plains. This trough will eventually lift into the Great Lakes Sunday. 850mb temps in this pattern will be around 15c/16c Friday and Saturday, before cooling to around 10c Sunday as the upper trough pushes east across the state. At the surface, a nearly stationary pattern to persist across the eastern half of the country, with large area of high pressure anchored over the Atlantic while a storm system organizes over the Plains. The warm front that lifted north across the state Thursday will remain well north of the Great Lakes through the weekend, before the Plains storm system finally pushes across the state on Sunday. The overall airmass this weekend will be conducive to the typical afternoon and evening summer-time showers and thunderstorms. Plenty of moisture and instability will linger over northern Michigan Friday through Sunday, with sfc dew pts in the 60s, 850mb dew pts between 12c and 16c, 0-3km most unstable cape values each afternoon around 2500 to 3500 j/kg and 850/500mb lapse rates around 7 c/km. Forcing each day will be enhanced by old thunderstorm outflow boundaries, along with afternoon lake breeze boundary as northern Great Lakes water temps remain around 50 degrees and synoptic southern winds remain below 10 mph. Currently, the best chances for non-diurnal widespread pcpn this weekend will be Sunday, as 850/700mb qvectors show convergence increasing across the area in advance of approaching sfc and upper lvl storm systems. Extended (Sunday night through Thursday)... A somewhat less active extended period is expected late in the Memorial Day weekend into next week as energy from northwest Canada spills into the northern Plains, aiding in rising heights and associated surface high pressure across the Great Lakes region. Details become a little more muddy toward the end of the extended with several possible solutions in regards to a cold front progged to slide across the Midwest/Great Lakes and resulting precip potential and temperatures. While temps will generally be trending cooler throughout the extended, a blended guidance approach suggests highs back near normal (lower 70s) by the end of the extended, but Gillen && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 117 PM EDT Thu May 26 2016 Scattered showers and thunderstorms will redevelop across Nrn Lwr Michigan later this afternoon and this evening as CAPES increase to near 2500 J/kg thanks to diurnal heating. Modest wind shear thru the column could produce an isold strong/marginally svr storm. The best chance of precip will be across North Central and NE Lwr Michigan...including APN. Will handle with VCTS for a portion of the afternoon and early evening. Will leave the rest of our TAFs (PLN/TVC/MBL) dry for now and update if needed. Southerly winds around 10 kts this afternoon will become light/variable tonight and then shift to the SE on Friday. && .MARINE... Issued at 244 PM EDT Thu May 26 2016 Winds and waves will remain below SCA criteria thru Saturday thanks to a relatively weak pressure gradient remaining overhead. The chance of showers and storms will remain in the forecast thru the weekend...especially during the afternoon and evening as convection is enhanced by daytime heating/instability. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SHORT TERM...MLR LONG TERM...SWR/Gillen AVIATION...MLR MARINE...MLR
Hazardous weather outlook, May 26, 3:00 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 300 PM EDT THU MAY 26 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-271200- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 300 PM EDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN LOWER MICHIGAN TONIGHT...ESPECIALLY THROUGH THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. ANY SEVERE STORMS WILL PRODUCING WIND GUSTS TO 60 MPH AND HAIL AS LARGE AS QUARTERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH MONDAY...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, May 26, 2:58 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
258 PM EDT THU MAY 26 2016
MIZ017>019-021>024-027>030-033>036-041-042-262000-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-OTSEGO-GLADWIN-
MONTMORENCY-MISSAUKEE-KALKASKA-CHARLEVOIX-ALPENA-ANTRIM-PRESQUE
ISLE-CHEBOYGAN-
258 PM EDT THU MAY 26 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OSCODA...ROSCOMMON...
SOUTHEASTERN ANTRIM...ARENAC...ALCONA...CRAWFORD...SOUTHEASTERN
CHARLEVOIX...IOSCO...GLADWIN...KALKASKA...EASTERN CHEBOYGAN...
OGEMAW...PRESQUE ISLE...ALPENA...MONTMORENCY...OTSEGO AND MISSAUKEE
COUNTIES...
STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH 5PM THIS
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS AND
HAIL. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO
60 MPH AND HAIL TO THE SIZE OF QUARTERS.
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS WELL AS
LOCALLY HEAVY RAINFALL. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4382 8460 4416 8461 4417 8528 4484 8517
4522 8465 4568 8444 4567 8413 4556 8402
4541 8345 4496 8320 4495 8324 4432 8324
4420 8338 4418 8356 4405 8359 4400 8383
4391 8391 4400 8405 4400 8417 4383 8417
TIME...MOT...LOC 1854Z 239DEG 49KT 4507 8408
SMDLocal storm report, May 26, 4:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 ENE CHARLEVOIX 45.33N 85.23W
05/26/2016 M0.25 INCH CHARLEVOIX MI PUBLIC
&&
SWRLocal storm report, May 26, 4:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 3 SSE PRUDENVILLE 44.27N 84.64W
05/26/2016 ROSCOMMON MI PUBLIC
POWER LINES DOWN SOUTH OF PRUDENVILLE.
&&
SWRSpecial weather statement, May 26, 4:51 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT THU MAY 26 2016
MIZ016-017-262145-
EMMET-CHEBOYGAN-
451 PM EDT THU MAY 26 2016
...AN AREA OF STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEBOYGAN
AND NORTHEASTERN EMMET COUNTIES...
AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT
VIEW... OR NEAR PELLSTON...MOVING NORTH AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
OTHER STRONG STORMS WERE IN THE AREA...ALL CAPABLE OF GUSTY WINDS AND
HAIL.
LOCATIONS IMPACTED INCLUDE...
CHEBOYGAN...HARBOR SPRINGS...PELLSTON...MACKINAW CITY...
INDIAN RIVER...CONWAY...ALOHA...CARP LAKE...ALANSON...BLISS...
BURT LAKE STATE PARK...ODEN...BURT LAKE...ALOHA STATE PARK...
PLEASANT VIEW...MULLET LAKE...BRUTUS...TOPINABEE...
LEVERING AND PETOSKEY STATE PARK.
LAT...LON 4538 8454 4540 8499 4541 8502 4577 8490
4579 8477 4566 8435
TIME...MOT...LOC 2050Z 185DEG 29KT 4550 8486
SMDLocal storm report, May 26, 4:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WEST BRANCH 44.28N 84.24W
05/26/2016 M0.75 INCH OGEMAW MI PUBLIC
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:58 PM EDT | Special Weather Statement | APX | Alcona, Alpena, Arenac, Cheboygan, Crawford, Gladwin and 9 more | 62 min |
| May 26, 3:40 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Ogemaw, Roscommon | 80 min |
| May 26, 4:07 PM EDT | Special Marine Warning | APX | 53 min | |
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 49 min |
| May 26, 4:51 PM EDT | Special Weather Statement | APX | Cheboygan | 54 min |
| May 26, 5:03 PM EDT | Special Weather Statement | APX | Alcona, Iosco | 57 min |
| May 26, 5:03 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet | 57 min |
| May 26, 5:17 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 43 min |
| May 26, 5:33 PM EDT | Special Weather Statement | APX | Chippewa | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.